search
top
Currently Browsing: Sex and Sexuality

Can interstitial cystitis be cured?

I’ve had problems with cystitis since I was a little girl. When I was 4 years old, I wanted to be like my dad and so I tried lifting some of his weights. I ended up with a hernia from my weight-lifting escapade and I was misdiagnosed by doctors for 6 months. This supposedly predisposed me to cystitis or at least, that’s what I’ve read.   I would get a urinary tract infection about every three months after my daughter was born. Doctors theorized about my problem. One doctor told me it had to do with sexual intercourse. Another told me I had “Reiter’s Syndrome”. Yet another told me I had fibromyalgia.   Once I realized that doctors were not going to help me solve my problem, I started looking more closely at my lifestyle. I decided to stop drinking coffee.   It wasn’t uncommon for me to drink 3 pitchers of coffee a day at the time when I decided to quit. I had often wondered if coffee causes bladder irritation, but I was addicted. After months of bladder irritation, I was ready to quit drinking coffee despite my addiction. Since I’ve quit drinking coffee, I’ve had less than one UTI per year. As of the time of this writing, I haven’t had a UTI in five years.   What’s interesting about coffee though is that coffee and parasites go together. Intestinal parasites thrive in an acidic environment and coffee definitely acidifies the body. And whenever I would feel “foggy headed” (a symptom of parasites) I would just drink more coffee. That’s why I ended up drinking 3 pitchers of the stuff per day! I couldn’t help myself. Other symptoms of a parasite infection could have tipped me off (or tipped off my doctor, if any of them had known anything about parasites at all). Once, for about 3 months, I was afflicted with a strange health issue that locked up my joints. I couldn’t even pull up the blankets on my bed because my elbows hurt too badly. I went from running marathons to barely being able to walk up a hill very slowly. Of course, the doctor I went to told me I had fibromyalgia, but I’d noticed that drinking certain sports drinks that were filled with electrolytes would help just slightly. I ignored the diagnosis. I went home and worked with my electrolyte drinks. I kept walking and thinking and looking for answers. Eventually, the... read more

How to Deal with ED

When I was working through my graduate psychology courses, I had to choose a set of psychopathologies that I would summarize for my class and then give a seminar about them. All the members of the class had to choose, but I was gone on the day when everyone picked something. I was in the hospital having a miscarriage. When I returned, the topic that was left for me was Sexual Dysfunctions. I was okay with this actually, despite the fact that my classmates were already uncomfortable with me because I had had a miscarriage (psychologists are notoriously fearful of things related to sex and death—that’s why they study it—I didn’t finish the program, by the way). Sexuality is infinitely important and having a healthy sex life, I believe, is part of being healthy overall. But nevermind my personal beliefs about sex and sexuality. Everyone has a right to their own beliefs and ways of doing things. What does perturb me, however, is that a number of pharmaceuticals today contribute to the so-called Sexual Dysfunctions that have been dubbed “psychological” in origin. Both men and women suffer needlessly, feeling like failures in bed or even in their relationship as a whole because of a simple reaction to very common drugs. One such drug that causes sexual problems like erectile dysfunction (also known affectionately as “ED”) is Sudafed or pseudoephedrine. When you have a cold, pseudoephedrine works by opening the bronchioles (the little tubes that lead into the lungs). Makes sense, but what a lot of men don’t realize is that pseudoephedrine/Sudafed and other related drugs are also vasoconstrictors. (Yikes!) You need good blood flow to have an erection. Any drug that constricts the blood vessels could be a cause for ED. Lots of men have a reaction to pseudoephedrine but they’re too embarrassed to speak up. They believe there’s something really wrong with them and either go to the doctor or sit around just hoping the problem will go away. Sometimes, if they believe they have a problem and don’t discover the origin, the problem could conceivably persist after the ED bout caused by pseudoephedrine. Several years ago, my husband went through a stressful period and had some inexplicable “difficulties” in bed. We blamed it on the stress, but he also had a cold and had been taking cold medications at the same time. The problem went away with the cold (at the time we didn’t notice the correlation),... read more

Next Entries »

top